Asthma Community
Long Term Health Risks of Advair Diskus?
About This Community:

This patient support community is for discussions relating to asthma, asthma control, breathing difficulty, bronchodilators, children's asthma, drug allergies, exercise-induced asthma, house dust and indoor allergens, pets, school issues, and sports activity.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Long Term Health Risks of Advair Diskus?

I have had a rather bad case of asthma since I was in my teens. I also started smoking when I was 11 years old and smoked for about 15 years until a severe asthma attack caused me to become bed ridden for a week and scared me enough to quit cold turkey. I was smoke free for almost three years, but right before my wedding I started up again (my fiance smoked). Months after the wedding, my husband's father died of emphysema due to smoking most likely. During the same time my asthma was getting worse. After eight months of smoking again and then the death of my father -in-law, my husband and I just quit smoking together on the same day practically and it wasn't even planned. We were just fed up. This was almost five years ago and we haven't looked back since!

Anyhow, I am totally off track. Unfortunately, my asthma didn't go away with the cigarette smoking. I am curious to know if there are any long term health risks to using the Advair Diskus? I have been using it since it came out at various different dosages depending on my needs at the time. Just curious to know what others have experienced. Thanks.
Related Discussions
  • About Advair (5 replies):
    I have been on Advair 500/50 for over ten years. Recentl...[more]
  • advair and cough (3 replies):
    Hi my dosage of advair has been 100/50 for years. Severa...[more]
  • Advair ***** (10 replies):
    I am SO FRUSTRATED! I am someone who is extremely sensit...[more]
  • advair (2 replies):
    Hi, I am a 43 year old female and was put on Advair over...[more]
  • FDA and Advair (5 replies):
    The FDA has issued a stern warning concerning the use of...[more]
7 Comments Post a Comment
Blank
746512_tn?1388811180
As long as you use it as your doctor prescribes it, you shouldn't have any long term effects.  If you are on a high dose long term there is possibility of some effects.  

The ones I know off the top of my head are below.  Remember those they are the same effects you get off of oral steroid tablets but at a much lower risk

Glaucoma, ostoporosis, adrenal fatigue/insuffiency, those are the only ones I can think of.  
Blank
757137_tn?1347200053
I used Advair discus (250/50) for several years. These were the side effects I expereinced: (1) Severe adrenal fatigue (sometimes unable to walk), and high cortisol resulting in anxiety and panic attacks. (2) Damage to and loss of head hair; development of facial hair. (3) Early stages of glaucoma and the development of cataracts. (4) Development of thick, tenacious mucus which exacerbatied existing chronic bronchitis, and resulting in constant cough and sometimes in choking episodes so severe that I feared for my life. I developed a problem with my sinuses.

I mentioned my symptoms to the HMO lung guy who nodded and did nothing. I was getting so ill that I thought I would not make it trhough this winter. I knew that some of the side effects were due to Advair, but nowhere is the whole spectrum discussed. The makers make what happened to me sound like rare events. They are not. In any case I went to a doctor I rely on who is not part of any HMO and who does not take insurance (smart guy). He tested me for adreanal function. Bingo! I started taking 1000 mg. of vitamin B5 daily (steroids destroy B5) and other supplements. I was also prescribed a low-dose Xanax to deal with the panic attacks, to be used on an as-needed basis only.

Then, through a fluke, I started missing some of my Advair doses  I noticed I was feeling better and that made me think! I tried stopping Advair altogether and then going back on it. Culprit identified! The bronchitis subsided; the choking episodes disappeared. I added natural anti-inflammatories to my regimen. Went back to the HMO guy and he said it was probably the salmeterol in Advair that caused the problem. He prescribed a weak dose of an inhaled steroid. Same result. So I am off that poison for good. That was about four months ago. I still have emphysema; nothing is going to change that. But my condition is manageable without steroids and I am actually in better health. The glaucoma has reversed itself and my sinus headaches are a thing of the past. The facial hair is disppearing and I am hoping the lost head hair will return. The adrenal fatigue still recurs but not as often. It will continue to be a problem for some time.

Please don't take Advair. You can manage on natural supplements and they do not have side effects. I take the vitamin B5 I mentioned above, plus mullein extract and pure MSM powder, in addition to the more usual supplements.
Blank
757137_tn?1347200053
To summarize, it was not emphysema that was killing me; it was Advair. Those around me will attest to that. One daughter even said it was as though I had been reborn.
Blank
746512_tn?1388811180
Asthma is different from emphysema.  I'm very happy with advair, I was on it when I was diagnosed with asthma and helped me go from no sleep and coughing my brains out all day to actually feeling like myself again.  I switch down to pulmicort because I didn't like the LA bronchodiator (didn't think my asthma was bad enough to have it) and was doing well until 2 weeks or so ago.  Asthma came up, back on advair and it's starting to settle down again, thank God I can actually start to study for exams.  

I didn't now the facial hair was a side effect though .... I've always had some but it is ten times worse on advair now that I think about it ....

There are some people that do very well on the advair with no side effects, just like any drug.  I'm glad that you have success with only taking supplements but I don't think that is the case with severe asthma, you need something to help with the inflammation and bronchospasms on a regular basis.  
Blank
942934_tn?1268111982
adrenal fatigue is a very rare side effect of some of the stronger steroid inhalers available. Generally speaking most people tolerate certain levels of steroid quite well. Adrenal issues are much more common when consuming oral steroids, such as prednisone, as the doses are substantially higher. Drugs taken orally go into the blood stream and enter all of the organs in your body. Inhaled steroids are like a topical ointment, where the drug will only interact with the cells on the surface of your airways. As a matter of fact, only a very little of the inhaled steroid will make it into your blood stream via it depositing onto the back of your throat rather then the lungs.
Blank
757137_tn?1347200053
Emphysema may be different from asthma (as it happens I have both), but the side effects are not related to what you are being treated for. Those that I suffered are not rare. In fact deaths have been reported. If you are one of the lucky ones who fare well in this medication, then it is right for you. But be alert for developments if you are on this product long-term.
Blank
757137_tn?1347200053
As regards your last sentence, there are reasons to believe that this is not as true as previously thought and the subject is being discussed. Obviously there must be some systemic effect.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Asthma Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Asthma & Allergy Answerers
746512_tn?1388811180
Blank
Tammy2009
Calgary, AB
Avatar_f_tn
Blank
choo_choo
TX